Wyoming, 2019High Wind in Wyoming, February 27 to 28, 2019
February 27 to 28, 2019 · NWS CYS · 4 events in 4 counties and zones
A shortwave moving across northern California with a nearby associated stationary front contributed to a stacked gradient across the wind prone area in southeastern Wyoming. Wind prone areas saw strong sustained winds above 40 and gusts into the 50 and 60 mph range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moving across northern California with a nearby associated stationary front contributed to a stacked gradient across the wind prone area in southeastern Wyoming. Wind prone areas saw strong sustained winds above 40 and gusts into the 50 and 60 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 27, 10:35 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 27, 10:35 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 AM MST Wed Feb 27 2019
.SHORT TERM...(Today and tonight)
Issued at 300 AM MST Wed Feb 27 2019
Strong winds expected for wind prone areas tonight...followed by a
prolonged snow event Thursday into Saturday.
Currently...Stationary boundary has moved west this past evening
and now lays roughly along a line from Colorado Springs to Laramie
to just east of Rawlins to Jackson this morning. Water vapor
imagery showing a shortwave moving onto the northern
California/western Oregon coast this morning with upper low being
analyzed off the coast of Washington State.
The northern California shortwave expected to move into Wyoming
late this afternoon and is expected to pick up the stationary
front...pushing it northeast into the northern Nebraska Panhandle
this evening. Strong westerly winds forecast on the GFS with
700mb winds of 50-55kts tonight. Craig to Casper 850/700mb height
gradients on the rise as well for a time this evening with low to
mid 50mtrs forecast at 06Z tonight. Confidence pretty high on wind
prone areas seeing +60mph winds tonight...so went ahead with a
High Wind Warning. Not expected to be a long duration event as
gradients ease after 12Z tomorrow.
.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM MST Wed Feb 27 2019
Guidance beginning to highlight an area of concern over southern
Wyoming into northern Colorado Friday and Saturday. Upper low off
the Washington State coast forecast to move into northern Idaho
Thursday afternoon with associated cold front moving into western
WYoming. All guidance showing snow beginning in earnest across
the Snowy and Sierra Madre Ranges Thursday afternoon and
continuing into Saturday. Decided to go with a Winter Storm Watch
for these two zones to cover most of the snow start time tomorrow.
Snow squall parameters on the increase Thursday night into Friday
with NAM12 showing eastern Carbon and western Albany Counties with
high values Thursday night and Friday morning.
Need to be watching our lower elevation areas Friday into
Saturday as GFS and ECMWF both showing a front stalling near the
Wyoming/Colorado state line. Southeast Wyoming on the favorable
northern side of a 135kt upper level jet traversing northern
Colorado Friday night into Saturday. Will likely need winter
headlines expanded as the event draws closer.
Front pushes southeast Saturday afternoon with very cold 700mb
temperatures pushing into the area from the north. By Saturday
night...GFS forecasting -18C 700mb temperatures that will stay
with us through at least Monday. Looking at teens for highs
Saturday...single digit highs Sunday. Overnight lows well below
zero for many locations.
&&
.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1034 AM MST Wed Feb 27 2019
VFR conditions expected for most terminals through tonight, although
near MVFR CIGS are possible at KCDR. Periods of light snow/rain may
produce VIS around 3 miles at KRWL, but expect these conditions to
be brief through late this evening. Surface cold front will nudge
eastward later today and tonight with windy conditions to the west
of it, mainly across the southeast Wyoming terminals. Gusts up to
40 knots are possible in these areas with generally light winds
across western Nebraska.
&&
.FIRE WEATHER...
Issued at 300 AM MST Wed Feb 27 2019
An unsettled weather pattern upcoming over the next several days.
Starting off today with breezy winds across southeast Wyoming
becoming strong tonight. High Wind Watches in effect for the wind
prone areas of southeast Wyoming. Low pressure over the Pacific
northwest will slowly move into the Rockies through Saturday. We
expect snow to begin in earnest across the Snowy and Sierra Madre
Ranges Thursday afternoon. This snow will become more widespread
Friday with significant accumulations possible across southern
Wyoming. Fire weather concerns likely to be minimal through
weekend as a result of the widespread snow.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday morning through Saturday
afternoon for WYZ112-114.
High Wind Warning from 8 PM this evening to 5 AM MST Thursday
for WYZ110.
High Wind Warning from 11 PM this evening to 5 AM MST Thursday
for WYZ106-116-117.
NE...None.
&&
UPDATE...GCC
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Feb 27, 4:27 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
427 AM MST Wed Feb 27 2019
NEZ002-003-019>021-054-055-095-096-281130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
427 AM MST Wed Feb 27 2019
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow returns Friday night through Saturday for mainly the southern
part of the Nebraska Panhandle. Snow accumulations are possible
Saturday with travel impacts likely in snow covered roads. Very
cold temperatures are expected Saturday night and Sunday night
with windchill temperatures falling as low as 20 to 25 below zero.
Risk for frostbite and other cold related injuries will be
increased both of these nights.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>119-281130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
427 AM MST Wed Feb 27 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds return to the wind prone areas of southeast Wyoming
tonight. Wind gusts to 65 mph are likely tonight for
Arlington...Bordeaux and south Laramie Range. High Wind Warnings
are in effect through Thursday morning.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Winter Storm Watches are in effect for the Snowy and Sierra Madre
Ranges from Thursday through Saturday as a slow moving low
pressure system moves through northern Colorado. Significant snow
accumulations are possible for lower elevations of southern
Wyoming Friday and Saturday. Very cold temperatures are expected
Saturday night and Sunday night with windchill temperatures
falling as low as 20 to 25 below zero. Risk for frostbite and
other cold related injuries will be increased both of these nights.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 27, 1:00 PM MST to February 28, 1:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Halleck Ridge or seven miles northwest of Elk Mountain measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 27, 10:05 PM MST to 11:05 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind.
High Wind, South Laramie Range
- When
- February 28, 12:30 AM MST to 3:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor two miles west of Buford measured the reported wind gusts.
High Wind, South Laramie Range Foothills
- When
- February 28, 1:15 AM MST to 4:25 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne measured the reported wind gust. A nearby Wyoming Department of Transportation sensor at Otto or sixteen miles west-southwest of Cheyenne measured a 57 mph gust during this time frame as well.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Mississippi, February 27, 2019$60,000 · 55 kt wind · 1 event
- Ice Storm in Missouri, February 27, 20194 injured · 1 event
- Winter Weather in New York, February 27 to 28, 201925 events
- Heavy Snow in Washington, February 27 to 28, 201918 events
- Heavy Snow in Idaho, February 27 to 28, 201912 events
- High Surf in Hawaii, February 27 to 28, 201911 events
- Winter Storm in New York, February 27, 20196 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 27, 20195 events
- Winter Weather in Vermont, February 27 to 28, 20193 events
- Winter Weather in Massachusetts, February 27 to 28, 20192 events
- Winter Weather in Illinois, February 27, 20191 event
- Marine Hail in Gulf of Mexico, February 27, 20191.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805550, 805549, 805551, 805552.